New York, 2011Damaging Winds in New York, June 28, 2011
June 28, 2011 · NWS ALY · 5 events in 3 counties and zones
A low pressure system and its associated frontal boundaries moved across east central New York Tuesday, June 28th. Scattered severe thunderstorms producing strong winds occurred ahead of the cold front as it crossed the area during the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system and its associated frontal boundaries moved across east central New York Tuesday, June 28th. Scattered severe thunderstorms producing strong winds occurred ahead of the cold front as it crossed the area during the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 28, 3:35 PM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Jun 28, 3:35 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
435 PM EDT TUE JUN 28 2011
.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE REGION THIS EVENING INTO THE
OVERNIGHT...PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. IN ITS
WAKE...MAINLY DRY AND BREEZY CONDITIONS ARE THEN EXPECTED FOR THE
MID WEEK PERIOD WITH HIGH PRESSURE SLOWLY MOVING INTO THE REGION
WITH SLIGHTLY BELOW NORMAL TEMPERATURES.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AS OF 355 PM...WARM SECTOR NOW IMPINGING ACROSS THE AREA FROM THE
HUDSON VALLEY WESTWARD WITH DEWPOINTS RISING INTO THE UPPER 60S
AND TEMPS WARNING INTO THE LOWER 80S AS SOME BREAKS OF SUNSHINE
HAVE DEVELOPED IN WAKE OF THE INITIAL PUSH OF ISENTROPIC LIFT. A
BROKEN LINE OF SHOWERS AND THUNDERSTORMS HAVE FORMED ACROSS WEST-
CENTRAL NEW YORK AHEAD OF A PRE-FRONTAL TROF AND COLD FRONT MOVING
EASTWARD ACROSS THE GREAT LAKES. INSTABILITY PARAMETERS ARE RATHER
MARGINAL IN OUR AREA...BUT ARE INCREASING DUE TO THE RISING
DEWPOINTS AND SURFACE HEATING. SPC RUC ANALYSIS SHOWING 500-1000
J/KG OF SBCAPE FROM THE HUDSON VALLEY WESTWARD. THERE IS STILL
SOME CIN ACROSS WESTERN NEW ENGLAND BUT THIS SHOULD CONTINUE TO
GRADUALLY ERODE AS CLOUDS MOVE EAST. MID LEVEL LAPSE RATES STILL
LOOK PRETTY MEAGER FOR SEVERE WEATHER ONLY AROUND 5.5-6.0 DEG
C/KM. THE DEEP LAYER 0-6 KM SHEAR MAGNITUDE CONTINUES AROUND 25 TO
30 KT ACROSS THE AREA. SO...THE CONVECTION ACROSS WEST CENTRAL NY
HAS THE POTENTIAL TO MAINTAIN ITSELF AS IT HEADS INTO OUR AREA
THIS EVENING ALTHOUGH THE RISK FOR SEVERE WEATHER IS MARGINAL.
HEAVY RAINFALL AND POSSIBLY GUSTY WINDS WILL BE THE MAIN THREATS.
FLASH FLOODING IS NOT ANTICIPATED THOUGH...AS FORWARD PROPAGATING
CORFIDI VECTORS INDICATE 30 KT OF MOVEMENT SO AND BOUTS OF HEAVY
RAINFALL SHOULD BE RATHER BRIEF.
THE COLD FRONT WILL CROSS THE REGION FROM WEST TO EAST FROM LATE
THIS EVENING INTO THE OVERNIGHT...SO CONVECTION WILL LINGER THROUGH
MUCH OF THE EVENING ALTHOUGH WILL LIKELY NOT BE AS ROBUST DUE TO
WANING SURFACE BASED INSTABILITY. SHOWERS/STORMS SHOULD DIMINISH
AFTER MIDNIGHT AS THE FRONT PUSHES EASTWARD. WINDS WILL SHIFT TO THE
WEST AND COOLER AND DRIER AIR WILL START TO FILTER IN TOWARDS
MORNING.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
AS OF 355 PM...A COOLER AND DRIER AIR MASS WILL SETTLE IN DURING
THIS TIME...ALTHOUGH A CLOSED UPPER LEVEL LOW WILL BE SLOWLY
MIGRATING EASTWARD ACROSS SOUTHERN QUEBEC ON WEDNESDAY. OUR REGION
WILL BE ON THE SOUTHERN PERIPHERY OF THE UPPER LEVEL TROF WITH A
FEW SPOKES OF ENERGY MOVING THROUGH PRODUCING ISOLATED TO WIDELY
SCATTERED SHOWERS ACROSS NORTHERN AREAS...ESPECIALLY OVER THE
HIGHER TERRAIN. A STRONG MID LEVEL CAP AROUND 700MB WILL INHIBIT
SHOWERS FROM GROWING TOO TALL SO THUNDER IS NOT EXPECTED. THERE
WILL BE A PERSISTENT WESTERLY BREEZE DEVELOPING AS WELL WITH WELL
MIXED CONDITIONS. TEMPS WILL RUN ABOUT 5-10 DEGREES BELOW NORMAL
ESPECIALLY ACROSS THE WESTERN ADIRONDACKS WHERE THERE WILL BE MORE
CLOUDS AROUND.
WEDNESDAY NIGHT THE CLOSED UPPER LOW WILL TRACK NORTHEASTWARD INTO
THE ST. LAWRENCE RIVER REGION OF EASTERN QUEBEC WITH ONE MORE WEAK
DISTURBANCE AFFECTING THE WESTERN/SOUTHERN ADIRONDACKS WITH A FEW
MORE SHOWERS. CHANCES FOR ANY SHOWERS SHOULD DIMINISH BY THURSDAY
MORNING AS THE UPPER LOW MOVES FARTHER AWAY FROM THE REGION.
THURSDAY SHOULD BE DRY AS WE WILL STILL BE IN GENERAL CYCLONIC FLOW
BUT FAIRLY DRY AIR IN THE 1000-500 MB LAYER SHOULD INHIBIT SHOWER
FORMATION. SCT-BKN CU WILL LIKELY DEVELOP BUT SHOULD BE RATHER
SHALLOW. IT WILL BE BREEZY ONCE AGAIN AS THE HIGH CENTER OVER IN THE
GREAT LAKES AND DECENT MIXING OCCURS. THE HIGH WILL MOVE A BIT
CLOSER THURSDAY NIGHT...WITH WINDS DECREASING AND MIN TEMPS COOL FOR
THE END OF JUNE.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
MOS GUIDANCE. HIGH PRESSURE CLOSES OUT THE WORK WEEK WITH PLENTIFUL
SUNSHINE AND SEASONABLE TEMPERATURES. A WARM FRONT LIFTS THROUGH AT
THE START OF THE WEEKEND...WITH A COLD FRONT PROVIDING THE LIFTING
MECHANISM FOR THUNDERSTORMS. LOW AND MID LEVEL CAPES ARE EXPECTED
TO BE PLENTIFUL...EVEN THROUGH SATURDAY NIGHT...BUT THERE IS AN
INDICATION OF SOME DEGREE OF LIMITED MOISTURE AVAILABILITY. CHC
POPS ARE LIMITED TO WELL N AND W OF THE CAPITAL REGION...WITH SCHC
ELSW. PARTIAL SUNSHINE WILL DOMINATE THE REMAINDER OF THE PERIOD...
WITH MORE HIGH CAPES AND A BETTER CHC FOR SHOWERS AND THUNDERSTORMS
REGION-WIDE MONDAY AND MONDAY NIGHT AHEAD OF A STRENGTHENING COLD
FRONT COMING IN FROM ONTARIO PROVINCE.
THE WEEKEND WILL BE THE WARMEST PART OF THE LONG-TERM PERIOD...WITH
HIGH TEMPERATURES FROM THE UPPER 70S IN THE ADIRONDACK HIGH PEAKS...
TO NEAR 90 DEGREES IN THE MID-HUDSON VALLEY...WITH THE BALANCE OF
THE DAYS JUST A COUPLE OF DEGREES OR SO COOLER. FRIDAY NIGHT WILL
BE THE COOLEST NIGHT...WITH LOWS FROM THE MID 40S IN THE MOUNTAIN
HIGH PEAKS TO AROUND 60 DEGREES IN THE LOWER MID HUDSON VALLEY.
THEREAFTER...HIGHS WILL RANGE MAINLY FROM THE MID 50S TO MID 60S.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
AN OCCLUDED FRONT WILL BRING ISOLD-SCT SHOWERS AND THUNDERSTORMS
TO THE E-CNTRL NY TERMINALS LATE THIS PM INTO THE EARLY EVENING.
AN UPPER LEVEL LOW WILL MOVE ACROSS SRN QUEBEC TOMORROW MORNING
INTO THE AFTERNOON WITH SFC HIGH PRESSURE BUILDING IN FROM THE
NORTHWEST.
CONDITIONS WILL GENERALLY BE VFR AHEAD OF A WARM FRONT OVER THE
UPPER MID ATLANTIC REGION. SOME SPOTTY SHOWERS ARE OCCURRING WITH
THE MID LEVEL CLOUDS. THERE IS A CHC OF SHOWERS AND THUNDERSTORMS
AHEAD OF A PRE-FRONTAL TROUGH FROM KALB NORTH TO KGFL. WE HAVE
ADDED THE THREAT OF -TSRA WITH TEMPO GROUPS HERE BTWN 21Z TO 00Z.
IT IS A BIT UNCLEAR WHETHER THE CONVECTION AHEAD OF THE OCCLUDED
FRONT WILL HOLD TOGETHER AFTER 00Z/WED. WE HAVE KEPT SOME VCSH
GROUPS AND CB/S IN FOR ALL SITES. THE BEST LIFT WITH THE FRONT
WILL BE FROM KALB NORTH...SO WE KEPT THE SHOWERS GOING WITH
MAINLY MVFR CONDITIONS.
SOME LOW STRATUS AND MIST MAY FORM WITH THE OCCLUDED FRONT MOVING
THROUGH AFTER MIDNIGHT. WE PLACED SOME IFR CONDITIONS AT
KGFL...AND WITH MVFR LEVELS AT KPOU/KALB. SUBSIDENCE IN THE WAKE
OF THE FRONT WILL ALLOW CIGS AND VSBYS TO RISE BACK TO VFR LEVELS
BTWN 12Z-14Z/WED.
THE WINDS WILL BE FROM THE S/SE AT 5-10 KTS THIS PM. THEY WILL
SHIFT TO THE W/SW AT LESS THAN 10 KTS PRIOR TO MIDNIGHT. THEY WILL
BE LIGHT TO CALM THEREAFTER. EXPECT THE WINDS TO INCREASE FROM THE
W/SW LATE TOMORROW MORNING AT 5-10 KTS.
OUTLOOK...
WED-FRI...VFR...NO SIG WX.
SAT...VFR/MVFR...CHC -SHRA.
SUN...VFR/MVFR...ISOLD -SHRA/-TSRA.
&&
.FIRE WEATHER...
A COLD FRONT WILL MOVE ACROSS THE REGION THIS EVENING INTO THE
OVERNIGHT...PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. A WETTING
RAINFALL IS POSSIBLE IN SOME AREAS THAT RECEIVE CONVECTION. IN ITS
WAKE...MAINLY DRY AND BREEZY CONDITIONS ARE THEN EXPECTED FOR THE
MID WEEK PERIOD WITH HIGH PRESSURE SLOWLY MOVING INTO THE REGION
WITH SLIGHTLY BELOW NORMAL TEMPERATURES.
RELATIVE HUMIDITY VALUES WILL INCREASE TO AROUND 90 TO 100 PERCENT
TONIGHT. MINIMUM RELATIVE HUMIDITY VALUES WEDNESDAY AFTERNOON WILL
DROP TO BETWEEN 45 AND 55 PERCENT ACROSS MUCH OF THE AREA EXCEPT 55
TO 75 PERCENT ACROSS THE WESTERN AND SOUTHERN ADIRONDACKS. RH VALUES
WILL INCREASE TO AROUND 90 TO 100 PERCENT AGAIN WEDNESDAY NIGHT.
WINDS TONIGHT WILL INITIALLY BE SOUTH AROUND 5 TO 10 MPH...SHIFTING
TO THE WEST LATE BEHIND THE COLD FRONT. WINDS ON WEDNESDAY WILL BE
WEST AROUND 10 TO 15 MPH WITH GUSTS TO 20 MPH. WINDS WILL BE
WEST-NORTHWEST AROUND 5 TO 15 MPH WEDNESDAY NIGHT.
&&
.HYDROLOGY...
WIDESPREAD HYDRO PROBLEMS ARE NOT ANTICIPATED. HOWEVER...AS THE
CHANCES FOR SHOWERS AND THUNDERSTORMS INCREASE AHEAD OF A COLD FRONT
THIS EVENING INTO THE OVERNIGHT...SOME HEAVY DOWNPOURS WILL BE
POSSIBLE. PRECIPITABLE WATER VALUES AROUND 1.25 TO 1.5 INCHES...SO
THERE WILL BE PLENTY OF MOISTURE AVAILABLE. THIS COULD RESULT IN
BANDS OF HEAVY RAINFALL WHICH COULD CAUSE PONDING OF WATER ON ROADS
AND LOW LYING AREAS...AS WELL AS SHARP RISES ON SMALL STREAMS. FLASH
FLOODING IS NOT EXPECTED. THE SHOWERS AND THUNDERSTORMS WILL HAVE
LESS OF AN EFFECT ON LARGER RIVERS SINCE THE HEAVY RAIN WILL BE
LOCALIZED.
MAINLY DRY WEATHER IS EXPECTED FOR THE PERIOD FROM WEDNESDAY THROUGH
FRIDAY WITH JUST SOME SCATTERED SHOWERS ACROSS THE NORTHERN PORTIONS
OF THE AREA ON WEDNESDAY.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...JPV
NEAR TERM...JPV
SHORT TERM...JPV
LONG TERM...ELH
AVIATION...WASULA
FIRE WEATHER...JPV
HYDROLOGY...JPV
Hazardous weather outlook, Jun 28, 3:08 PM EST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
408 PM EDT TUE JUN 28 2011
NYZ032-033-038>040-047-082-291100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-SCHOHARIE-NORTHERN FULTON-
408 PM EDT TUE JUN 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN
ADIRONDACKS...WESTERN AND CENTRAL MOHAWK VALLEY...AND THE
SCHOHARIE VALLEY OF EAST CENTRAL NEW YORK.
.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO
THIS EVENING AND WILL MOVE FROM SOUTHWEST TO NORTHEAST AT 20 TO 30
MPH. THERE IS A SLIGHT RISK THAT THUNDERSTORM MAY PRODUCE DAMAGING
WINDS AND OR HAIL GREATER THAN ONE INCH IN DIAMETER. IN
ADDITION...ANY THUNDERSTORM IS CAPABLE OF PRODUCING HEAVY
RAINFALL...WHICH MAY LEAD TO SOME MINOR FLOODING OF POOR
DRAINING...URBAN AND LOW LYING AREAS...AS WELL AS SHARP RISES ON
SMALL STREAMS AND CREEKS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
CTZ001-013-MAZ001-025-NYZ041>043-048>054-058>061-063>066-083-084-
VTZ013>015-291100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-WESTERN SCHENECTADY-EASTERN SCHENECTADY-
SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-
EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
408 PM EDT TUE JUN 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...
WESTERN MASSACHUSETTS...THE LAKE GEORGE SARATOGA REGION...GREATER
CAPITAL REGION...EASTERN CATSKILLS...MID HUDSON VALLEY...AND
TACONICS OF EAST CENTRAL NEW YORK...AND SOUTHERN VERMONT.
.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS
EVENING AND WILL MOVE FROM SOUTHWEST TO NORTHEAST AT 20 TO 30 MPH.
THE THUNDERSTORMS ARE NOT LIKELY TO BECOME SEVERE...ALTHOUGH ANY
THUNDERSTORM IS CAPABLE OF PRODUCING HEAVY RAINFALL AND GUSTY
WINDS. HEAVY RAIN MAY LEAD TO SOME MINOR FLOODING OF POOR
DRAINING...URBAN AND LOW LYING AREAS...AS WELL AS SHARP RISES ON
SMALL STREAMS AND CREEKS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT LIKELY.
Thunderstorm Wind, Hamilton
- When
- June 28, 6:00 PM EST
- Where
- Hamilton County, 0.58 mi ESE of Lake Pleasant
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 43.467, -74.409
One tree was reported down and partially blocking County Route 11 in Lake Pleasant due to strong thunderstorm winds.
Thunderstorm Wind, Warren
- When
- June 28, 6:40 PM EST
- Where
- Warren County, 0.81 mi SE of Garnet Lake
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 43.542, -74.008
A tree was reported down on Garnet Lake Road in Garnet Lake due to strong thunderstorm winds.
Thunderstorm Wind, Warren
- When
- June 28, 6:45 PM EST
- Where
- Warren County, 0.96 mi E of Stony Creek
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 43.429, -73.931
A tree was reported down in Stony Creek due to strong thunderstorm winds.
Thunderstorm Wind, Dutchess
- When
- June 28, 10:19 PM EST
- Where
- Dutchess County, 1.7 mi SW of Annandale on Hudson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.001, -73.921
Trees and wires were reported down in Barrytown due to strong thunderstorm winds.
Thunderstorm Wind, Dutchess
- When
- June 28, 10:23 PM EST
- Where
- Dutchess County, 1.29 mi N of Rhinebeck to 1.13 mi NNE of Rhinebeck
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 41.938, -73.916
Multiple reports of trees and wires down in Rhinebeck due to strong thunderstorm winds including Montgomery Street, Spring Brook Avenue and along Route 9 which was closed due to the downed trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, June 28, 20111 death · $1.6 million · 1.75 in hail · 26 events
- Hail and Damaging Winds in Arkansas, June 28 to 30, 2011$248,000 · 1.75 in hail · 29 events
- Flooding in Wyoming, June 28 to 30, 2011$570,000 · 4 events
- Damaging Winds in Colorado, June 28, 2011$505,000 · 73 kt wind · 2 events
- Hail and Damaging Winds in Virginia, June 28, 2011$175,000 · 1.75 in hail · 24 events
- Flash Flood and Hail in West Virginia, June 28, 2011$500,000 · 1 in hail · 2 events
- Flood and Damaging Winds in Tennessee, June 28, 2011$70,000 · 52 kt wind · 19 events
- Hail and Damaging Winds in Virginia, June 28, 2011$39,000 · 1 in hail · 27 events
- Hail and Damaging Winds in South Carolina, June 28, 20115 injured · 1 in hail · 13 events
- Hail and Damaging Winds in New York, June 28, 2011$60,000 · 52 kt wind · 15 events
- Damaging Wind in Colorado, June 28, 2011$100,000 · 74 kt wind · 1 event
- Flash Flooding and Hail in Alabama, June 28, 2011$22,000 · 1 in hail · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320633, 320636, 320638, 320642, 320647.